Alert archive / Nebraska / Tornado Warnings in 2002
Tornado Warning 12, NWS Omaha, NE
NWS Omaha, NE issued this tornado warning at Jun 12, 2002, 6:17 PM CDT for Seward County, Nebraska. It was in force for 28 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 12, 2002, 6:17 PM CDT (23:17 UTC)
- Expired
- Jun 12, 2002, 6:45 PM CDT
- In force
- 28 min
- Issued by
- NWS Omaha, NE
- Area
- Counties, with a storm outline in the text
County Seward County, NE
The radar
The Omaha radar (KOAX), 98 km from the middle of the area, began a volume at 23:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 12, 6:19 PM CDT | Hail 1.25 | Utica, NE |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 12, 4:15 PM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 11.3 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2034 J/kg
- Mixed-layer CIN
- -29 J/kg
- Mixed-layer LCL
- 700 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- -47 m²/s²
- 0-3 km storm-relative helicity
- 61 m²/s²
- Significant tornado parameter
- -0.5
- Supercell composite
- -2.4
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS53 KOAX 122317 TOROMA NEC159-122345- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE OMAHA NE 616 PM CDT WED JUN 12 2002 THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A * TORNADO WARNING FOR... SEWARD COUNTY IN SOUTHEAST NEBRASKA * UNTIL 645 PM CDT * AT 610 PM CDT...RADAR INDICATED A SEVERE STORM WITH A DEVELOPING TORNADO. THE MOST DANGEROUS PART OF THE STORM WAS LOCATED 5 MILES WEST OF UTICA...OR ABOUT 8 MILES EAST OF YORK...MOVING SOUTHEAST AT 30 MPH. * SOME LOCATIONS AFFECTED... BEAVER CROSSING...GOEHNER CORDOVA AND MAY AFFECT MOTORISTS ALONG INTERSTATE 80 IN ADDITION TO THE TORNADO THREAT HAIL TO THE SIZE OF GOLFBALLS IS LIKELY. THIS IS A DANGEROUS SITUATION. ACT QUICKLY. IF YOU ARE IN THE PATH OF THIS TORNADO GO BELOW GROUND LEVEL IF POSSIBLE. OTHERWISE GO TO A SMALL INTERIOR ROOM ON THE LOWEST FLOOR OF THE BUILDING. A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT WEDNESDAY EVENING FOR SOUTHWESTERN IOWA AND EASTERN NEBRASKA. LAT...LON 4098 9738 4088 9757 4070 9734 4070 9707 GRIFFIS
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this tornado warning went out at Jun 12, 2:55 PM CDT, 3 hours 22 minutes earlier.
Area forecast discussion, Jun 12, 2:55 PM CDT, 3 hours 22 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 255 PM CDT WED JUN 12 2002 FORECAST CHALLENGES -- SEVERE/HEAVY RAINFALL POTENTIAL THIS EVENING SYNOPSIS -- 18Z SUBJECTIVE ANALYSIS INDICATED THE PRIMARY SYNOPTIC COLD FRONT FROM NERN MN TO NERN NEB TO ERN WY. A SECOND, WEAKER AND LESS PROGRESSIVE FRONTAL BOUNDARY EXTENDED FROM CNTRL IA THROUGH SERN NEB INTO W-CNTRL KS. CONVECTION HAS INITIATED THIS AFTERNOON BETWEEN THESE TWO BOUNDARIES OVER CNTRL NEB ALONG AN OUTFLOW BOUNDARY FROM MORNING CONVECTION. 18Z LAPS ANALYSIS SHOWED CAPE VALUES OF 1500-2500 J/KG BETWEEN THESE TWO BOUNDARIES OVER ERN NEB/SWRN IA WITH PROFILER DATA INDICATING MID LEVEL FLOW OF 35-45 KT OVER THE AREA. OVER FAR SERN NEB, AIRMASS IS MORE STABLE AND LIKELY RECOVERING FROM MORNING CONVECTION AS SEEN IN THE 18Z TOP SOUNDING. FORECAST -- IN THE SHORT TERM, SEVERE WEATHER AND HEAVY RAINFALL POTENTIAL IS THE PRIMARY CONCERN. CONVECTION SHOULD INCREASE IN COVERAGE THIS AFTERNOON AND EVENING AS SHORTWAVE (MOST EVIDENT AT 700 MB IN THIS MORNINGS UPPER AIR ANALYSIS AND CURRENT PROFILER DATA) MOVES INTO THE AREA. ALTHOUGH LOW-LEVEL SHEAR REMAINS QUITE WEAK, DEEP LAYER SHEAR IS SUFFICIENT FOR SCATTERED SEVERE CONVECTION. HEAVY RAINFALL POTENTIAL SHOULD REMAIN CONFINED TO OUR SRN CWFA TONIGHT (OWING LARGELY TO WEAKER FORECAST STORM MOVEMENT) AS THE ETA FORECASTS A RELATIVELY WEAK LOW LEVEL JET, WHICH VEERS TO WLY BY 13/06Z. ALTHOUGH WE WILL ADJUST POP WORDING ACCORDINGLY PRIOR TO ZONE ISSUANCE, WE WILL TENTATIVELY TAPER POPS NWD THROUGH THE CWFA. THE CLOSED MID LEVEL SYSTEM, CURRENTLY MOVING SEWD INTO ND, WILL DRIVE A COOLER AND DRIER AIRMASS INTO THE AREA ON THURSDAY. GOOD MIXING SHOULD SUPPORT BREEZY CONDITIONS WITH HIGHS CLOSER TO THE WARMER FWC VALUES. ALTHOUGH MID LEVEL TEMPERATURES WILL COOL ON THURSDAY AND FRIDAY WITH THE PASSAGE OF THE MID LEVEL SYSTEM TO OUR E, WE BELIEVE THAT LOW LEVEL MOISTURE SHOULD BE SCOURED ENOUGH TO LEAVE THE FORECAST DRY INTO THE WEEKEND. THE ECMWF AND AVN EXTENSION ARE IN DISAGREEMENT ON THE TIMING OF THE NEXT SHORTWAVE TO AFFECT OUR AREA ON EITHER SUNDAY OR MONDAY. HPC GUIDANCE HAS LEANED MORE TOWARD THE MORE PROGRESSIVE AVN, WHICH APPEARS REASONABLE AT THIS TIME. THUS, WE WILL MENTION A CHANCE OF THUNDER SATURDAY NIGHT AND SUNDAY, WITH A DRY FORECAST THEREAFTER. .OMA...NONE. MEAD
In the hours before
Special weather statement, Jun 12, 1:03 PM CDT, 5 hours 14 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-122300- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 103 PM CDT WED JUN 12 2002 STORM SPOTTER ACTIVATION WILL LIKELY BE REQUIRED THIS AFTERNOON AND EVENING ACROSS PARTS OF EASTERN NEBRASKA AND SOUTHWEST IOWA. A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THE AREA UNTIL 6 PM CDT. STRONG TO SEVERE THUNDERSTORMS OVER CENTRAL NEBRASKA WILL BUILD EAST INTO THE AREA THIS AFTERNOON WITH LARGE HAIL AND DAMAGING STRAIGHT LINE WINDS BEING THE MAIN HAZARDS. A MOIST AND UNSTABLE AIRMASS REMAINS IN PLACE ACROSS THE AREA TODAY. A WEAK FRONTAL BOUNDARY STRETCHING FROM SOUTH CENTRAL NEBRASKA INTO WESTERN IOWA...WILL SLOWLY MOVE SOUTH THIS AFTERNOON AND EVENING... PROVIDING THE FOCUS FOR THUNDERSTORM DEVELOPMENT. THE COMBINATION OF MODERATE TO HIGH AMOUNTS OF INSTABILITY AND SUFFICIENT WIND SHEAR... SUGGEST THE LIKELIHOOD OF SEVERE WEATHER...WITH LARGE HAIL...DAMAGING DOWNBURST WINDS AND EXCESSIVE RAINFALL BEING THE PRIMARY HAZARDS. THE FRONT WILL MOVE SOUTH INTO KANSAS AND MISSOURI ON THURSDAY WITH NO ADDITIONAL SEVERE WEATHER EXPECTED THROUGH FRIDAY. THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATIC INFORMATION IS AVAILABLE ON THE INTERNET AT WWW.CRH.NOAA.GOV/OAX OR AT WEATHER.GOV (LOWER CASE). MEAD
Special weather statement, Jun 12, 5:25 PM CDT, 52 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-130200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 525 PM CDT WED JUN 12 2002 STORM SPOTTER ACTIVATION WILL LIKELY BE REQUIRED THIS EVENING ACROSS PARTS OF EASTERN NEBRASKA AND SOUTHWEST IOWA. TORNADO WATCH IS IN EFFECT FOR AREAS OF EASTERN NEBRASKA AND SOUTHWEST IOWA UNTIL9 PM CDT. THE MAIN AREA OF CONCERN IS SOUTH OF A LINE FROM PETERSBURG NEBRASKA TO ONAWA IOWA. A VERY UNSTABLE AND MOIST AIR MASS WAS LOCATED ACROSS THE AREA WITH SURFACE BOUNDARIES. IN ADDITION AN UPPER AIR DISTURBANCE WAS MOVING ACROSS THE CENTRAL PLAINS. STRONG TO SEVERE THUNDERSTORMS WILL MOVE ACROSS EASTERN NEBRASKA AND SOUTHWEST IOWA THIS EVENING. BASED ON STRONG INSTABILITY AND WIND SHEAR...SOME TORNADOES ALONG WITH DAMAGING WINDS AND LARGE HAIL ARE POSSIBLE ESPECIALLY THIS EVENING. BECAUSE OF HIGH MOISTURE IN THE ATMOSPHERE SOME OF THESE STORMS MAY ALSO DROP HEAVY RAIN WHICH COULD RESULT IN LOCALIZED FLASH FLOODING. A MORE STABLE AND DRIER AIR MASS WILL MOVE INTO THE AREA LATER TONIGHT WITH NO ADDITIONAL SEVERE WEATHER EXPECTED THURSDAY AND FRIDAY. THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATIC INFORMATION IS AVAILABLE ON THE INTERNET AT WWW.CRH.NOAA.GOV/OAX OR AT WEATHER.GOV (LOWER CASE). GW
The office that day
Everything else NWS Omaha, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 11, 7:27 PM CDT | Severe Thunderstorm Warning | OAX | Jefferson | 33 min |
| Jun 11, 7:48 PM CDT | Severe Thunderstorm Warning | OAX | Gage | 27 min |
| Jun 11, 8:14 PM CDT | Severe Thunderstorm Warning | OAX | Gage | 31 min |
| Jun 12, 3:48 PM CDT | Severe Thunderstorm Warning | OAX | Sarpy, Saunders | 27 min |
| Jun 12, 3:52 PM CDT | Severe Thunderstorm Warning | OAX | Lancaster, Seward | 38 min |
| Jun 12, 4:31 PM CDT | Severe Thunderstorm Warning | OAX | Cass, Lancaster, Saunders | 29 min |
| Jun 12, 4:38 PM CDT | Severe Thunderstorm Warning | OAX | Platte | 37 min |
| Jun 12, 4:53 PM CDT | Tornado Warning | OAX | Butler, Platte | 37 min |
| Jun 12, 5:01 PM CDT | Tornado Warning | OAX | Cass | 29 min |
| Jun 12, 5:29 PM CDT | Severe Thunderstorm Warning | OAX | Butler | 31 min |
| Jun 12, 5:30 PM CDT | Severe Thunderstorm Warning | OAX | Cass | 30 min |
| Jun 12, 5:53 PM CDT | Severe Thunderstorm Warning | OAX | Dodge, Saunders | 37 min |
| Jun 12, 5:58 PM CDT | Severe Thunderstorm Warning | OAX | Seward | 32 min |
| Jun 12, 6:00 PM CDT | Severe Thunderstorm Warning | OAX | Butler | 30 min |
| Jun 12, 6:31 PM CDT | Severe Thunderstorm Warning | OAX | Lancaster, Saunders | 29 min |
| Jun 12, 6:45 PM CDT | Severe Thunderstorm Warning | OAX | Saline, Seward | 30 min |
| Jun 12, 6:57 PM CDT | Severe Thunderstorm Warning | OAX | Burt, Washington | 33 min |
Nearby
Tornado Warnings in Nebraska, 2002Every tornado warning in 2002Tornadoes in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.